[Show abstract][Hide abstract] ABSTRACT: Imatinib mesylate has become one of the main chemotherapeutic agents currently used to treat patients with chronic myeloid leukemia (CML). Although cutaneous reactions to this drug have been documented before, this is the first time that Sweet syndrome has been reported with its use.
We report a case of Sweet syndrome secondary to the administration of imatinib to treat CML. On 2 separate occasions, a 53-year-old African American woman with CML developed neutrophilic dermatosis consistent with Sweet syndrome after chemotherapy with imatinib.
Greater awareness of the adverse effects of imatinib and the characterization of its cutaneous adverse effects will lead to improved surveillance for and treatment of those adverse effects.
No preview · Article · Apr 2005 · Archives of Dermatology
[Show abstract][Hide abstract] ABSTRACT: A 53 year old woman with CML in the chronic phase received therapy with Imatinib on two separate occasions. Both occasions were followed by the development of an abrupt onset of skin lesions characterized by painful and tender erythematous plaques and nodules on the upper extremities that subsequently resolved with hyperpigmentation. The patient was also found to have pleural and pericardial effusions. She had a WBC count of 57,250 cells per mm3, a platelet count of 740,000 per mm3 and a single temperature spike of 100.4 °F. Over the course of a week the WBC count dropped to 51,520 cells per mm3 but the percent of mature neutrophils rose to 55%. Imatinib was discontinued and steroid therapy led to resolution of the skin lesions with residual pigmentation. A skin biopsy was obtained that showed neutrophilic dermatosis with epidermal sparing consistent with Sweet's syndrome but with atypical features such as extension into deep dermis and subcutaneous fat. Lab work up including blood cultures and bacterial, fungal and mycobacterial cultures of the skin as well as special stains of the skin biopsy specimen failed to reveal any microbiological etiology.
No preview · Article · Jan 2005 · Journal of Cutaneous Pathology
[Show abstract][Hide abstract] ABSTRACT: Little information is available about health impacts of the North American Free Trade Agreement (NAFTA) traffic-related pollution on residents near the major traffic corridors along the U.S.-Canadian border. Here we report on a 10 year (1991-2000) retrospective study of commercial traffic volumes across the Peace Bridge and health care use for asthma in a residential community, which serves as a conduit for traffic crossing between Fort Erie, Ontario, Canada, and Buffalo, New York. We hypothesized that commercial traffic pollution was impacting on residents in close proximity to the trade corridor. Commercial traffic volumes, hospital discharges for asthma, and outpatient visits to area hospitals and clinics were analyzed before and after implementation of NAFTA. Results showed a positive association between increased commercial traffic volume and increased health care use for asthma. Zip codes 14201 and 14213, which surround the Peace Bridge Plaza Complex (PBC), had the highest prevalence rates and health care use rates for asthma. Statistical analysis showed the findings to be significant (p < 0.05) in that residential proximity to the PBC was associated with greater hospital discharge rates for asthma. The findings were strongest (p < 0.000) in the zip codes where the PBC was located (14213) and the major highway I-190 passed through (14201). A yearly excess of 230.2 adult asthma hospital discharges was associated with an increase in traffic volume during the period from 1991 to 1996 in the study area. This is in contrast to an overall decrease in the national rate of hospitalizations for asthma by 7.5% in the same period. The results suggest that NAFTA-related commercial traffic has a negative health impact on asthmatics living in close proximity to the trade corridor. Health and social costs due to traffic pollution need to be included in cost estimates of transport decisions related to the NAFTA corridors. Similar health effects due to NAFTA traffic need to be studied at other U.S.-Canada border crossing points.
No preview · Article · Feb 2004 · Journal of Asthma
[Show abstract][Hide abstract] ABSTRACT: A recent study based on data over a 10-year period (1991-2000) showed a positive association between health care utilization and prevalence of asthma, and commercial traffic at a U.S.-Canada border crossing. We wanted to determine whether decreases in total traffic would also be associated with decreases in health care utilization for respiratory illnesses. Following September 11, 2001, there was a 50% drop in total traffic at the Peace Bridge border crossing point between Buffalo, New York and Fort Erie, Ontario, Canada. To investigate the impact of such a traffic decline on health care utilization for respiratory illnesses, weekly respiratory admissions to Kaleida Health System, Western New York's largest health care provider were analyzed according to ICD9CM classification and compared with total weekly traffic volumes for 3-month periods in 2000 and 2001 (August, September, and October). The total number of patients admitted to hospital or seen in emergency departments for respiratory illnesses during the 3-month periods of both years was 5288. A 50% drop in total traffic following Labor Day and September 11, 2001, from week 4 to week 7 was found to be statistically significant (p = 0.031) when a one-way ANOVA was performed. Likewise, the drop in total respiratory cases approached statistical significance (p = 0.052) when a one-way ANOVA was conducted. The results suggest an association between decrease in traffic volumes with decrease in health care utilization for respiratory diseases. These results suggest that current levels of traffic may be impacting on the respiratory health of residents in the nearby community.
No preview · Article · Jan 2004 · Journal of Asthma